Alert archive / Mississippi / Flash Flood Warnings in 2014
Flash Flood Warning 115, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 16, 2014, 7:44 PM CDT for Forrest County, Mississippi. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2014, 7:44 PM CDT (00:44 UTC)
- Expired
- Sep 16, 2014, 10:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Forrest County, MS
The radar
The Mobile radar (KMOB), 123 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 8:30 PM CDT | FLASH FLOOD | Petal, MS | A FEW ROADS FLOODED IN PETAL INCLUDING MAIN ST AND ELIZABETH CIR |
| Sep 16, 10:00 PM CDT | FLASH FLOOD | Petal, MS | ANKLE TO KNEE DEEP WATER ON CAMERON ST ALONG WITH LOTS OF HIGH WATER IN AREA YARDS. ROAD BLOCKED AT JACKSON AND N MAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 0.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1193 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
396
WGUS54 KJAN 170044
FFWJAN
MSC035-170245-
/O.NEW.KJAN.FF.W.0115.140917T0044Z-140917T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
744 PM CDT TUE SEP 16 2014
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FORREST COUNTY IN SOUTHEAST MISSISSIPPI...
THIS INCLUDES THE CITIES OF...PETAL...HATTIESBURG...
* UNTIL 945 PM CDT
* AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM HEAVY THUNDERSTORMS OVER THE WARNED AREA.
ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF ONE TO OVER TWO
INCHES...HAVE OCCURRED IN THE PAST TWO HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MACEDONIA...RAWLS SPRINGS AND SUNRISE
VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER
COVERS THE ROAD. FIND ALTERNATE ROUTES AND MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3134 8935 3135 8945 3143 8945 3143 8915
3105 8914 3105 8934
$$
MRM2 follow-up statements
588
WGUS74 KJAN 170137
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
837 PM CDT TUE SEP 16 2014
MSC035-170245-
/O.CON.KJAN.FF.W.0115.000000T0000Z-140917T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FORREST MS-
837 PM CDT TUE SEP 16 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
FORREST COUNTY...
AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF TWO TO NEAR
FOUR INCHES...HAVE OCCURRED IN THE PAST TWO HOURS. A FEW ROADS HAD
FLOODED IN PETAL WHICH INCLUDED MAIN STREET AND ELIZABETH CIRCLE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MACEDONIA...
RAWLS SPRINGS...SUNRISE...PETAL AND HATTIESBURG
VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
HOUR. WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER
COVERS THE ROAD. FIND ALTERNATE ROUTES AND MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
&&
LAT...LON 3134 8935 3135 8945 3143 8945 3143 8915
3105 8914 3105 8934
$$
MRM412
WGUS54 KJAN 170239
FFWJAN
MSC035-170345-
/O.EXT.KJAN.FF.W.0115.000000T0000Z-140917T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
939 PM CDT TUE SEP 16 2014
THE NATIONAL WEATHER SERVICE IN JACKSON HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
FORREST COUNTY IN SOUTHEAST MISSISSIPPI...
THIS INCLUDES THE CITIES OF...PETAL...HATTIESBURG...
* UNTIL 1045 PM CDT
* AT 938 PM CDT...VERY HEAVY RAIN WAS REPORTED FROM THUNDERSTORMS
OVER THE WARNED AREA. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE
ORDER OF TWO TO FOUR INCHES...HAVE OCCURRED IN THE THREE HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MACEDONIA...RAWLS SPRINGS AND SUNRISE
VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
HOUR WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER
COVERS THE ROAD. FIND ALTERNATE ROUTES AND MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3134 8935 3135 8945 3143 8945 3143 8915
3105 8914 3105 8934
$$
MRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:50 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, Sep 16, 2:50 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 250 PM CDT TUE SEP 16 2014 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...WATER VAPOR IMAGERY/RUC ANALYSIS HAD A SHORTWAVE MOVING OVER NORTHERN MISSISSIPPI THIS AFTERNOON THAT WAS HELPING SUPPORT A WEAK COLD FRONT DRIFT THROUGH OUR CWA. LATEST SURFACE ANALYSIS HAD THIS COLD FRONT SOUTH OF INTERSTATE 20 AND A 1022MB HIGH CENTERED OVER THE MID MISSISSIPPI RIVER VALLEY. LOCAL RADARS WERE SHOWING ISOLATED SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. THE COLD FRONT MAY DRIFT JUST SOUTH OF OUR CWA BY THIS EVENING ENDING RAIN CHANCES BUT WL CARRY LOW POPS ACROSS THE HIGHWAY 84 CORRIDOR FOR NOW. THE SURFACE HIGH WILL SHIFT EAST AND WEAKEN TONIGHT INTO WEDNESDAY. ALTHOUGH THE SHORTWAVE WILL SHIFT EAST TONIGHT AS WELL...RIDGING ALOFT WILL AMPLIFY IN THE WEST WHILE UPPER LEVEL TROUGHING DEEPENS IN THE EAST RESULTING IN A NORTHWEST FLOW ALOFT OVER OUR CWA. THIS WILL HELP THE COLD FRONT DRIFT SOUTH OF OUR CWA BY WEDNESDAY MORNING AND THEN STALL NEAR THE GULF COAST. SLIGHTLY COOLER AND DRIER AIR IS EXPECTED OVER OUR CWA WEDNESDAY. THE 12Z TUE JAN SOUNDING SHOWED A PW OF 1.95INCHES. BY 12Z WEDNESDAY PWS ARE EXPECTED TO BE AROUND AN INCH AND A THIRD. SURFACE DEW POINTS WILL DROP IN THE 60S OVERNIGHT ALLOWING MOST SITES TO BOTTOM OUT IN THE MID 60S WEDNESDAY MORNING. NORMAL LOWS FOR THIS TIME OF THE YEAR RUN 63-66F. NORTHWEST FLOW ALOFT WL CONTINUE OVER OUR REGION THROUGH THURSDAY NIGHT AND MODELS AGREE THAT A COUPLE OF SUBTLE SHORTWAVES WILL SET OFF CONVECTION UPSTREAM WEDNESDAY AND THURSDAY AFTERNOONS THAT MAY MOVE INTO OUR DELTA REGION EACH EVENING. THE WESTERN PORTION OF STALLED COLD FRONT WILL DRIFT BACK NORTH A BIT WEDNESDAY AND THURSDAY RESULTING IN A CHANCE FOR ISOLATED STORMS OVER OUR SOUTHWEST EACH AFTERNOON AS WELL. A MUCH DRIER AIRMASS WILL RESIDE EAST OF MISSISSIPPI AND SPREAD INTO OUR EASTERN ZONES LIMITING RAIN CHANCES THERE WEDNESDAY AND THURSDAY. NORMAL HIGHS RUN NEAR 87F. AFTERNOON TEMPERATURES ARE EXPECTED TO TOP OUT A COUPLE DEGREES ABOVE NORMAL EACH AFTERNOON. /22/ .LONG TERM...FRIDAY THROUGH NEXT TUESDAY...GLOBAL MODELS CONTINUE TO SHOW DECENT AGREEMENT ON THE PATTERN EVOLUTION THROUGH THE MED RANGE. THE PATTERN WILL BE ONE OF TRANSITION WITH A NW FLOW TYPE REGIME IN PLACE A WE WRAP UP THE WEEK...FOLLOWED BY A BRIEF PERIOD OF S/WV RIDGING...THEN A SHIFT TO A MORE AMPLIFIED PATTERN FOR THE FIRST HALF OF NEXT WEEK WITH A EASTERN CONUS TROUGH. WHAT HAS CHANGED OVER THE LAST 24 HRS IS NOW THE EURO/GFS ARE IN BETTER AGREEMENT NOW ON THE PERIOD FOR EARLY NEXT WEEK. TIMING IS MUCH BETTER ON THE TROUGH AMPLIFICATION AND SOUTHWARD PUSH OF A DECENT LATE SEP COOL FRONT. FOR FRI...THE NW FLOW PATTERN WILL HELP PUSH A BACKDOOR FRONT INTO PART OF THE CWA. OVERALL DRIER AIR WILL MOVE IN BY FRI ALLOWING FOR LESS PRECIP CHANCES INTO SAT. MOISTURE WILL RETURN FOR SUN INTO MON AS THE LARGER TROUGH TAKES SHAPE AND PUSHES A STRONGER FRONT OUR WAY. BETTER PRECIP CHANCES LOOK TO RETURN FOR PART OF SUN INTO EARLY MON AS MOISTURE GETS FOCUSED ALONG AND AHEAD OF THE FRONT. THERE AREA INDICATIONS THAT THE MOISTURE COULD BE ON THE HIGH SIDE AS LEFTOVER MOISTURE FROM T.S. ODILE MAY MAKE ITS WAY INTO THE REGIONAL CIRCULATION AS OUR FRONTAL SYSTEM TAKES SHAPE EARLY NEXT WEEK. TEMPS WILL CONTINUE TO RUN ABOVE CLIMO NORMS FROM THU-SUN. SOME LOCATIONS (E/NE) MAY SEE LOWS NEAR NORMAL FRI MORN BUT THEN WARM AGAIN OVER THE WEEKEND. CONDITIONS LOOK TO SHIFT TO MORE SEASONAL READINGS AFTER THE FRONT WITH SOME POTENTIAL FOR BELOW NORMAL READINGS IF THE PATTERN CAN BECOME MORE AMPLIFIED. /CME/ && .AVIATION...VFR CONDITIONS PREVAIL ACROSS ALL TAF SITES THIS AFTERNOON AND THIS WILL CONTINUE THROUGH MUCH OF THE PERIOD. AN ISOLATED SHOWER OR THUNDERSTORM MAY BRING A BRIEF BOUT OF MVFR/IFR CEILINGS THIS AFTERNOON AND EVENING AT HBG AS A WEAK COLD FRONT MOVES ACROSS THE AREA. MUCH OF THIS ACTIVITY IS FORECAST TO DISSIPATE SHORTLY AFTER SUNSET THIS EVENING. VFR CONDITIONS WILL CONTINUE OVERNIGHT TONIGHT...BUT SOME MVFR VISIBILITIES DUE TO PATCHY FOG CAN'T BE RULED OUT EARLY WEDNESDAY MORNING. /15/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 66 91 67 90 / 9 4 4 16 MERIDIAN 64 91 64 89 / 10 3 4 6 VICKSBURG 64 91 65 88 / 9 3 5 18 HATTIESBURG 70 93 69 91 / 26 15 7 14 NATCHEZ 67 91 69 87 / 20 13 14 30 GREENVILLE 64 89 68 88 / 4 2 16 25 GREENWOOD 64 90 65 88 / 4 3 12 22 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 22/CME/15
Hazardous weather outlook, Sep 16, 2:23 PM CDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 223 PM CDT TUE SEP 16 2014 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 171930- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 223 PM CDT TUE SEP 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY. 15 && ...HAZARD LEGEND... NO SHORT TERM HAZARDS EXPECTED. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE NWS JAN TROPICAL PAGE... WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL NATIONAL HURRICANE CENTER HOME PAGE... WWW.NHC.NOAA.GOV/ FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Sep 16, 7:37 PM CDT, 7 minutes before
MSZ074-170120-
FORREST MS-
737 PM CDT TUE SEP 16 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
737 PM CDT TUE SEP 16 2014
A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY
RAIN WAS LOCATED FROM HATTIESBURG TO JUST NORTH OF BROOKLYN
...MOVING SOUTH AT 10 MPH. RAINFALL AMOUNTS DURING THE PAST
ONE AND A HALF HOURS HAVE BEEN FROM ONE TO TWO INCHES. BE SURE
TO USE CAUTION ON ROADWAYS WITH PONDING OF WATER.
PEOPLE IN CENTRAL FORREST COUNTY SHOULD MONITOR THESE STORMS CLOSELY.
LAT...LON 3106 8933 3115 8933 3136 8934 3139 8914
3107 8914 3106 8918 3105 8932
TIME...MOT...LOC 0034Z 353DEG 7KT 3127 8921
MRMThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:37 PM CDT | Special Weather Statement | JAN | Forrest | 43 min |
Nearby
Flash Flood Warnings in Mississippi, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.